Thursday, January 11, 2007

prickly fingers and toes, horse pills and tiredness

I am starting chemotherapy in three-week cycles. I'm going to have six cycles and a CT scan and see what my oncologist has to say.

I go into the cancer centre for an infusion of a drug called Oxaliplatin - although the actual drug infusion only takes two hours the whole day is taken up with waiting for the hospital pharmacy to make it up with extra drugs I need (steroids and anti-sickness medicines) in sterile conditions, talking to the nurses about the treatment and checking my blood results from the previous day, eating sweets and drinking tea and hot chocolate, chatting to PP. By the end of the infusion I have for the past two occasions felt 'woosy' and nauseous so I've had to hang about while it subsides. My eyesight is also affected - I get a strange 'blacking out', a bit like when you get up too quickly and there's the weird black fuzz, but in slow motion. It's a bit disturbing but it's only occasional so far and lasts for just two or three days after the infusion.

Me getting my Oxaliplatin infusion

Once I get home I start a 14 day course of Capecitabine - three horse-pill sized tablets twice a day. It isn't so bad - I'm getting used to the routine, the tiredness, nausea, weird prickly hands/toes with the cold (most are side effects of the
Oxaliplatin), but it's a great feeling when the fourteenth day is approaching and I can see the packet emptying. I'm still taking my post-operative medications for pain - morphine and paracetamol, and two good anti-sickness tablets. So the drug regime looks something like this each morning and evening:

Day 14 is coming up, so I'm going to make the most of it before I have to go in for the liquid again.


Post a Comment

<< Home